Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 249, NWS Goodland, KS

July 30, 2010Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 30, 2010, 5:37 PM MDT for Wallace County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2010, 5:37 PM MDT (23:37 UTC)
Expired
Jul 30, 2010, 6:06 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:23 PM MDT, 14 minutes earlier.

Area forecast discussion, Jul 30, 5:23 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT FRI JUL 30 2010

.DISCUSSION...
222 PM MDT FRI JUL 30 2010

EARLY AFTERNOON ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA
INDICATED CONTINUATION OF THE STAGNATED FLOW REGIME OVER THE
CONUS. MID/UPPER LEVEL RIDGE REMAINS ANCHORED OVER THE CENTRAL
CONUS WITH MID/UPPER TROUGHS SITUATED OVER THE PACNW AND NEW
ENGLAND. WEAK SYNOPTIC COLD FRONT CURRENTLY BISECTING THE FORECAST
AREA WITH TCU AND ISOLATED CONVECTION INITIATING ALONG AND SOUTH
OF IT. ADDITIONAL CONVECTION WAS DEVELOPING OVER THE HIGHER
TERRAIN OF EASTERN COLORADO.

FORECAST CONCERNS CONTINUE TO REVOLVE AROUND SPORADIC CHANCES FOR
CONVECTION THROUGH MUCH OF THE FORECAST CYCLE.

LATEST SPC MESOANALYSIS INDICATES ~1500 J/KG MLCAPE IN A WEAKLY
CAPPED ENVIRONMENT. ANEMIC EFFECTIVE DEEP LAYER SHEAR SHOULD
PRECLUDE STRONGLY ORGANIZED UPDRAFTS THIS EVENING BUT WITH PWAT VALUES
RUNNING 150-180 PERCENT OF NORMAL PER 12Z OBSERVED SOUNDINGS ACROSS
THE REGION...ISOLATED HEAVY RAIN WILL BE THE MAIN THREAT. DON'T
ANTICIPATE WIDESPREAD HYDRO ISSUES GIVEN EXPECTED ISOLATED NATURE
OF THE CONVECTION BUT LOCALIZED ISSUE MAY DEVELOP. ANTICIPATE
ANOTHER ROUND OF DIURNALLY DRIVEN CONVECTION TOMORROW AND SUNDAY...PRIMARILY
OVER EASTERN COLORADO.

MID/UPPER RIDGE BEGINS TO FLATTEN ON MONDAY AS A SHORTWAVE TROUGH
TRANSLATES ACROSS THE NORTHERN PLAINS TRAILING A SURFACE COLD
FRONT ACROSS THE FORECAST AREA DURING THE DAY. SOUTHEASTERN
PORTIONS OF THE FORECAST AREA SHOULD REMAIN PRE-FRONTAL THROUGH
PEAK HEATING AND HAVE BUMPED TEMPS UP A FEW DEGREES OVER THESE
AREAS. FINER SCALE DETAILS REMAIN SOMEWHAT VAGUE SO WILL CONTINUE
TO BROADBRUSH SLIGHT CHANCE TO CHANCE POPS ALONG AND BEHIND THE
FRONT THROUGH MONDAY NIGHT.

ANOTHER SHORTWAVE TROUGH WILL QUICKLY FOLLOW ON TUESDAY AND SHOULD
PROVIDE A BETTER OPPORTUNITY FOR WIDESPREAD CONVECTION...ESPECIALLY
OVER THE NORTHERN PORTION OF THE FORECAST AREA. MORE PRONOUNCED
DISAGREEMENT IN THE OPERATIONAL GUIDANCE BECOMES EVIDENT BY
THURSDAY. EC IS COOLER AND MORE WET AS COMPARED TO THE GFS. HAVE
OPTED TO MAINTAIN SILENT POPS IN THE EXTENDED AS CONFIDENCE IN ANY
ONE SOLUTION REMAINS LOW.

FOLTZ
&&

.AVIATION...
523 PM MDT FRI JUL 30 2010

VFR CONDITIONS WILL PERSIST AT BOTH THE KMCK AND KGLD TERMINALS
THROUGH THE TAF FORECAST PERIOD. ISOLATED THUNDERSTORMS TONIGHT WILL
REMAIN SOUTH OF INTERSTATE 70 AND NOT EXPECTED TO IMPACT KGLD.
SOUTHEAST WINDS WILL INCREASE ON SATURDAY WITH RETURN FLOW AROUND
HIGH PRESSURE.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 30, 10:50 AM MDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT FRI JUL 30 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT FRI JUL 30 2010 /1150 AM CDT FRI JUL 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND PERSIST
INTO THE EARLY EVENING HOURS PRIMARILY ALONG AND SOUTH OF
INTERSTATE 70. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ALTHOUGH GUSTY WINDS...MODERATE RAIN...AND DEADLY
LIGHTNING WILL ACCOMPANY ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEKEND AND
THROUGH THE MIDDLE OF NEXT WEEK. LOCALIZED HEAVY RAIN...GUSTY
WINDS...AND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 30, 4:35 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT FRI JUL 30 2010

KSZ027-302300-
WALLACE-
435 PM MDT FRI JUL 30 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SHARON SPRINGS...MOVING
SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3872 10189 3884 10171 3883 10159 3869 10161
      3869 10178
TIME...MOT...LOC 2235Z 047DEG 10KT 3878 10168

ROBINSON
Special weather statement, Jul 30, 5:01 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT FRI JUL 30 2010

KSZ027-041-302330-
GREELEY-WALLACE-
501 PM MDT FRI JUL 30 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS AND
GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
WALLACE TO 13 MILES SOUTH OF WESKAN...MOVING SOUTHWEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. IN ADDITION...HEAVY RAIN WITH LOCAL RAINFALL AMOUNTS
IN EXCESS OF ONE INCH PER HOUR ARE POSSIBLE.

&&

LAT...LON 3863 10205 3879 10205 3890 10148 3870 10148
      3869 10152 3869 10156 3868 10157 3863 10175
TIME...MOT...LOC 2300Z 233DEG 6KT 3883 10160 3868 10201

ROBINSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:35 PM MDTSpecial Weather StatementGLDWallace25 min
Jul 30, 5:01 PM MDTSpecial Weather StatementGLDWallace29 min
Jul 30, 5:28 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.